Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 143, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2018, 9:42 AM CDT for Jefferson Davis County, Lawrence County, Simpson County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2018, 9:42 AM CDT (14:42 UTC)
- Expired
- Apr 22, 2018, 10:02 AM CDT
- In force
- 20 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson Davis County, MS, Lawrence County, MS, Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 67 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 2.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:33 AM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Apr 22, 5:33 AM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Jackson MS 533 AM CDT Sun Apr 22 2018 .UPDATE... Updated for 12Z aviation discussion && .AVIATION... 12Z TAF discussion: MVFR ceilings have moved into the area along with showers. Some IFR ceilings have also moved in. These lowered ceilings will continue through the morning into the afternoon as a swath of rain moves east and should affect all TAF sites. Additional showers and some thunderstorms will be possible this afternoon ahead of the cold front that will move through. Some storms could be severe with gusty winds. The bulk of the rain should move out of the area by 00Z. A brief return to VFR ceilings may be possible this afternoon or early evening before a return to MVFR/IFR ceilings tonight. Some lowered vis will also be possible, especially in the heavier rain bands through the day. Today is not looking like a good day to fly. /28/ && .DISCUSSION... Today and tonight: The main concern in the short term is the rain and storms today and potential for severe storms. A swath of showers and embedded thunderstorms are slowly making their way east overnight. This comes as a large cutoff low spins across the Southern Plains. Through today, this low will slowly move east. As this occurs, a surface low will develop across portions of southeast Arkansas. Ahead of this low, moisture will continue to move into the region. Showers and storms will develop and move across the area through the day. The greatest potential for any severe storms should be generally along and east of the Mississippi River, but especially across portions of east central Mississippi. This will be the case as some destabilization could occur later this morning into the afternoon hours especially along the actual cold front. Hi-res model guidance shows less in the way of storms across northern portions of the forecast area due to potentially being more stable from earlier convection, but if there can be enough of a lull and/or breaks to allow for some heating, there could be a severe storm along the front. Thus, will leave this area in the marginal risk. The primary risks with these storms today will be from damaging winds, but a tornado cannot be completely ruled out, particularly across east central Mississippi. Hail seems less likely of all the weather hazards as lapse rates are not overly impressive. Will also keep the mention of heavy rain and localized flooding, though this seems like a lesser risk as well. The rain and storms should mostly be out of the forecast area by this evening, though some wraparound moisture may bring a few light showers to the northeast/Golden Triangle this evening. The upper low will be very slow to move out of the region, with it lingering across the Mid-South as we head into Monday morning. /28/ Tomorrow (Monday) through next Saturday: In the wake of the cold front moving through, expect west- northwesterly cold air advection to keep lingering moisture and widespread clouds locked in by the start of the work week. With the center of the cold core upper low moving right over the mid-South, expect these conditions to remain locked in throughout the day. These widespread light rain and drizzle chances will keep most of the area much cooler to start the work week, some areas around 10 degrees below average (mid-upper 60s in the north to low 70s in the south). Expect the coolest temperatures Monday along and north of the I-20 corridor & some areas could reach the top 5 coolest high temperatures for Monday. If coverage and intensity of light rain is more than anticipated, this setup could easily struggle to reach these anticipated highs. In addition, lows will be slightly warmer due lingering clouds. Expect ridging to slowly build along the Atlantic seaboard Tuesday, keeping the cold core upper low slow to depart the area. This will keep boundary layer moisture and light rain and drizzle chances lingering into the Golden Triangle by Tuesday, with highs slightly below normal. As the upper low builds to the east, finally you can expect a brief drying period as weak shortwave ridging builds in. However, this will be only temporary and maybe not even last into mid-week (Wednesday) as another trough & clipper dives down through the Great Lakes. Model consensus continues to struggle with the phasing of this trough and one also diving through the Plains. The GFS is the most phased and faster to move rain chances in Wednesday while the Euro/Canadian are less phased and more focused on Thursday. Decided to lower PoPs Wednesday but kept lower end light rain chances through Thursday. Timing consensus will be ironed out in the coming days. As the trough and rain chances depart, expect another brief dry period around Friday morning. However, another clipper system (trough) will be diving down again through the Great Lakes. This will help another weak cold front and light rain chances to move back in around late week-early weekend. Consensus of global models continues to struggle as models seem to have somewhat different picture on trough amplification. Regardless, expect another round of light rain chances and maybe some thunder in the west on Friday- Saturday, with most rain chances moving out by next weekend. Thankfully, none of these fronts and systems look really concerning. After that, expect strong surface ridging and drier air to build in, helping cooler than normal temperatures to move back in by next weekend. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 75 54 68 53 / 99 18 18 14 Meridian 75 54 70 53 / 100 40 16 14 Vicksburg 75 54 69 54 / 81 6 14 14 Hattiesburg 76 55 73 54 / 100 18 6 9 Natchez 76 53 71 53 / 86 5 8 8 Greenville 73 55 67 53 / 75 23 38 16 Greenwood 72 55 66 53 / 88 26 42 23 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, Apr 22, 4:29 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 429 AM CDT Sun Apr 22 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040-230930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Issaquena- 429 AM CDT Sun Apr 22 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, northwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Localized rainfall amounts of up to 1 to 3 inches are possible through early afternoon. This could result in localized flash flooding. (https://www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. MSZ018-019-025>033-035>039-041>066-072>074-230930- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper- Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 429 AM CDT Sun Apr 22 2018 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today FLOODING THREAT...Limited TIMING...Today Isolated severe storms capable of producing damaging wind gusts, and a tornado or two are possible mid morning through early evening. (https://www.weather.gov/images/jan/graphicast/image2.png) Localized rainfall amounts of up to 1 to 3 inches are possible through early afternoon. This could result in localized flash flooding. (https://www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. 28 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Apr 22, 9:35 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
935 AM CDT SUN APR 22 2018
MSZ063-064-221515-
Lawrence MS-Jefferson Davis MS-
935 AM CDT SUN APR 22 2018
...A GUSTY SHOWER WILL AFFECT EASTERN LAWRENCE AND NORTHERN
JEFFERSON DAVIS COUNTIES THROUGH 1015 AM CDT...
At 934 AM CDT, Meteorologists were tracking a shower producing gusty
wind near Progress, or 21 miles south of Pinola, moving northeast at
30 mph.
Winds in excess of 40 mph will be possible with this shower.
Locations impacted include...
Prentiss, Clem, Progress, Arm and Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3147 9005 3157 9011 3177 8992 3177 8981
3173 8976 3162 8976
TIME...MOT...LOC 1434Z 228DEG 27KT 3157 9000
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 9:35 AM CDT | Special Weather Statement | JAN | Jefferson Davis | 40 min |
| Apr 22, 10:04 AM CDT | Special Weather Statement | JAN | Lincoln | 41 min |
| Apr 22, 10:11 AM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 64 min |
| Apr 22, 10:25 AM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 43 min |
| Apr 22, 10:50 AM CDT | Special Weather Statement | JAN | Smith | 25 min |
| Apr 22, 11:04 AM CDT | Special Weather Statement | JAN | Lawrence | 41 min |
| Apr 22, 11:23 AM CDT | Special Weather Statement | JAN | Smith | 52 min |
| Apr 22, 11:47 AM CDT | Special Weather Statement | JAN | Simpson | 43 min |
| Apr 22, 12:34 PM CDT | Special Weather Statement | JAN | Smith | 41 min |
| Apr 22, 12:59 PM CDT | Tornado Warning | JAN | Rankin, Simpson, Smith | 19 min |
| Apr 22, 3:39 PM CDT | Special Weather Statement | JAN | Noxubee | 36 min |
| Apr 22, 3:54 PM CDT | Special Weather Statement | JAN | Jones | 36 min |
| Apr 22, 4:30 PM CDT | Special Weather Statement | JAN | Noxubee | 15 min |
| Apr 22, 4:32 PM CDT | Special Weather Statement | JAN | Clarke | 58 min |
| Apr 22, 4:52 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 23 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.